Reply To: Strattera question

#84987
magicwindow
Participant

Hi Francekaren,

I’m sorry to hear about the situation you’re dealing with, I know it’s rarely easy to solve or work through sometimes. So I’m no licensed psychiatrist, so please take this as just an honest, but personal opinion that I think might explain things.

Your child was taking methylphindate (i’m assuming instant release) twice a day for what I’m guessing was a pretty significant amount of time. Like a lot of us that are medication, tolerance can potentially and slowly inevitably build and higher doses need to be hit in order to obtain the positive benefits from the medication. Ritalin is a controlled drug in the stimulation class that has a method of action similar to cocaine (in how it works to maintain elevated and even levels of dopamine in the brain by preventing it’s reuptake). It’s a pretty powerful stimulant that the body develops a dependence to, even if it’s mostly psychological.

Unfortunately, and I’ve seen this before with someone in my own family, too high of a dose of Ritalin for too long ended up being ineffective on all front except for side-effect flare ups – in this case tourette’s-like tics. This happen to my dad also.

Straterra on the other hand is a treatment for ADHD and people who struggle to stay awake but it is a rarity in the class of drugs that it is a non stimulant. It’s method of action is long and slow and does take time, and depending on how the transition was made, if he was simply cut off from Ritalin he is probably crashing super hard. At 33, when I crash, it’s game over. If I miss even a short sprint of days with my meds I will be down for the count for a week. I’m currently on 30mg of Adderall IR daily, was previously on XR for 50mg/day total but the XRs were actually putting me to sleep.

I don’t know what that entails in the mind of someone so young, but for me, abrupt cessation of a stimulant medication taken regularly for an extended period of time is completely dehabiliating and paralyzing. The fatigue and struggle are the real deal. From my own experience and also awareness that I don’t know lengths of time or doses, but I wager it will take 2 weeks or so for the fatigue to wear off completely. Fortunately, and with any luck, this is also a chunk of time to get Straterra time to let its effects manifest. During this time I’d recommend what people of all ages that are withdrawing from stimulants do – sleep (but not too much), eat, drink water, excercise. All easier said than done but this and a bit of patience will go a long way.

Straterra at this point is going to barely touch the surface of the fatigue one would experience getting pulled off a pharm grade stimulant. You could request a rapid taper if it becomes really bad, but I think it’ll work out. My father’s tics stopped about a month out from dropping ritalin / ADHD meds altogether.

Hoping for the best. Sorry for the wall of text but hope it’s helpful!